Alert archive / Idaho / Red Flag Warnings in 2018

Red Flag Warning 20, NWS Pocatello, ID

September 29, 20189 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Sep 29, 2018, 8:37 AM MDT for 9 counties in Idaho. It took effect at Sep 29, 2018, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 29, 2018, 8:37 AM MDT (14:37 UTC)
In effect from
Sep 29, 2018, 12:00 PM MDT
Expired
Sep 29, 2018, 7:41 PM MDT
In force
8 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bear Lake County, ID, Bonneville County, ID, Caribou County, ID, Cassia County, ID, Franklin County, ID, Oneida County, ID, Power County, ID, Twin Falls County, ID

The radar

The Pocatello radar (KSFX), 66 km from the middle of the area, began a volume at 14:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 2.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2018-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2018-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3923 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

488 
WWUS85 KPIH 291437
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
837 AM MDT Sat Sep 29 2018

Southwest flow will continue to increase over our area today, 
particularly our southern areas, ahead of storm system that
will move across our area tomorrow. Look for breezy to moderate 
winds, especially for our southern areas this afternoon into early
evening. These winds combined with a very dry airmass will result
in critical fire weather conditions. The system Sunday will bring
slightly windier conditions across our area, but the relative 
humidity will be above critical values. Tropical moisture will 
move into our area, particularly our Southern zones, on Tuesday. 
Significant moisture is expected for zones 413 and, to a lesser 
degree, 427 by Tuesday afternoon. 

IDZ413-427-300300-
/O.NEW.KPIH.FW.W.0020.180929T1800Z-180930T0300Z/
Caribou Range/Caribou NF-
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
837 AM MDT Sat Sep 29 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONES 413 AND 427...

The National Weather Service in Pocatello has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in 
effect from noon today to 9 PM MDT this evening.

* AFFECTED AREA...Fire Weather Zone 413 Caribou Range/Caribou NF 
  and Fire Weather Zone 427 Goose Creek and Raft River 
  Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake 
  River.

* TIMING...Noon to 9 pm MDT today.

* WINDS...Southwest 10 to 15 mph with gusts of 20 to 25 mph for
  valleys and 18 to 23 mph with gusts of 30 to 35 mph for ridge 
  tops.

* RELATIVE HUMIDITY...12 to 18 percent.

* TEMPERATURES...82 to 86 for valleys and 66 to 70 for mountains.

* IMPACTS...These weather conditions, combined with extremely 
  dry and receptive fuels, can mean rapid spread rates, high 
  fire intensity, and produce extreme fire behavior such as fire 
  whirls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

* Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

&&

$$
1 follow-up statement
689 
WWUS85 KPIH 300141
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
741 PM MDT Sat Sep 29 2018


IDZ413-427-300245-
/O.CAN.KPIH.FW.W.0020.000000T0000Z-180930T0300Z/
Caribou Range/Caribou NF-
Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls
BLM south of the Snake River-
741 PM MDT Sat Sep 29 2018

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 413 AND 427...

The National Weather Service in Pocatello has cancelled the Red
Flag Warning.

As of 740 PM, weather observations indicated relative humidity
creeping up above 15 percent and winds largely decreasing. 

$$

TAX

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Sep 29, 3:02 AM MDT, 5 hours 35 minutes earlier.

Area forecast discussion, Sep 29, 3:02 AM MDT, 5 hours 35 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
302 AM MDT Sat Sep 29 2018

.DISCUSSION...The unseasonably warm, dry conditions will be
experienced for one more day across the region today. By this
Evening, a weakening area of Low Pressure will drift into Oregon
and across the Central Mountains on Sunday. In response, a
Warm Front will form near the Divide/Montana border region tonight
and will foster the development of isolated Showers and
Thunderstorms in the vicinity of the Divide and Island Park
region. This activity should expand across the Central Mountains
through the day with periods of Shower and Thunderstorm activity
persisting along the Divide before coming to an end Sunday night.

After dry, mild conditions Monday, a significant change will begin
on Tuesday as the remnants of Hurricane Rosa begin to lift into
the Great Basin. At the same time, an area of Low Pressure and
separate trough will approach the West Coast, with a second
trough approaching the coast Wednesday into Thursday. Models are
understandably continuing to struggle resolving these complex
interactions, which lends to a lack of confidence in the
anticipated details. Nonetheless, there are some trends that
continue to emerge. Those include the emergence of Rain associated
with Rosa across the Bear Lake area by Tuesday morning with this
Rain extending across much of the Wyoming border and Eastern
Highlands region by Afternoon, largely remaining south and east of
the Interstate corridor. Locally heavy Rain is becoming
increasingly likely in the Bear Lake region on Tuesday.

On Wednesday, a southern Canadian trough will sweep much of Rosa's
moisture eastward while simultaneously promoting some shower
activity across the Central Mountains.

After Wednesday, forecaster confidence erodes as the ECMWF, which
maintains an area of low pressure off of the southern California
coast through Wednesday, begins to infuse decent Rainfall into SE
Idaho by late in the day. In contrast the GFS is mainly dry
Wednesday into early Thursday. Models begin to converge again on
Thursday as the final trough swings inland, interacting with
lingering moisture to produce widespread Showers across our area
for Thursday. This trough will likely usher in a significant
cooldown. Meantime, Temperatures should cool to near seasonal
averages. AD/Valle

&&

.AVIATION...VFR conditions to continue over the next 24 hours. Could
see a few afternoon wind gusts to around 20 kts around locations
such as PIH and IDA.

Valle

&&

.FIRE WEATHER...Dry and breezy conditions possible once again
today. Humidity and wind gusts will be marginally critical today
across southeast Idaho. A weak low pressure system will arrive on
Sunday producing a few showers and thunderstorms across the central
Idaho mountains. Breezy conditions will remain possible across much
of the region on Sunday. However humidity is not expected to be
critical on Sunday.

Valle

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

Nearby

Red Flag Warnings in Idaho, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.